Stevens Johnson Syndrome

Only available on StudyMode
  • Download(s) : 127
  • Published : May 15, 2012
Open Document
Text Preview
Name...
Professor's name...
Medical Terminology 1
10 April 2012

When taking any sort of medications, there is almost always some potential for risks, side effects and complications to occur. While many of the potential side effects and complications that can arise with medications are minor or uncommon, there are others that can be very serious and have potential for mortality. Stevens Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis Syndrome (TENS), are both a form of a very serious and rare skin disorder, that could result in death, due to adverse drug reactions. This disease affects the skin and mucous membranes, in which the layers of the skin start to peel away and separate, due to cell death. While medication reactions are the most common reason for onset, it can also occur in response to some preexisting bacterial infections. Symptoms for SJS can start off being flu-like, with a fever and a possible mild epidermal rash that can then quickly turn into severe blistering that causes the skin to be easily sloughed off. Once SJS has affected a certain amount of skin, it may then be diagnosed as Toxic Epidermal Necrolysis Syndrome (TENS). In medical literature, SJS and TENS are the same disease, at varying levels of intensity (Foster, Foster & Foster, 2011). Many people, who have had SJS or TENS, acquired it due to an allergic reaction in response to a medication, infection or illness. However, the disease in its entirety remains to be idiopathic, and researchers have not yet found its exact cause. Certain viruses such as influenza and hepatitis, as well as bacterial infections caused by streptococcus and mycobacteria, have all been reported to cause SJS. Penicillin’s, cephalosporin’s and sulfa drugs are all types of antibiotics that are known to be the most common onset of this disease. Other groups of medications also include analgesics, NSAIDs, antigout and psychoepileptics (Foster, Foster & Foster, 2011)....
tracking img